Traditionally people on dialysis have a problem with high phosphorus levels. However, those on nocturnal tend to have a problem with low phosphorus because phosphorus is relatively easily removed on dialysis and with the additional hours, the phosphorus generally tends to go lower than normal.
I have been on phosphate supplementation for many years now and since no supplement was available in India, would rely on a supplement that I would have friends and family visiting India from the US get for me. It was a huge pain as I would need to keep close watch on my stock and a few months before it was to finish, I would start looking for people who were planning to come to India in the near future. Then, I would need to request them to get the medicine. All, very inconvenient.
Recently, I got to know that an Indian company started manufacturing a phosphate supplement called Addphos. I was quite relieved. I would not need to get the supplement I was getting from the US. I got in touch with a vendor and confirmed that they would be able to supply the medicine.
So, a month or so back, even though I realized that I was running out of supplies of my original phosphate supplement, I did not start the process of trying and getting it from the US. Once I ran out of them, I called the vendor and asked him to supply the medicine to me.
Guess what? He said there was a shortage of the drug. I was appalled! I needed it badly! I told him I depended on him and was now without a phosphate supplement! I requested him to arrange some quantity somehow. He said he would call back and then after a day or so said that he could arrange two bottles at a pharmacy and asked me to collect it from there.
The two bottles lasted me a couple of weeks. I ran out of them again. I called him and he said that there is a country wide shortage! I again requested him to arrange at least a few bottles. He said he would get back to me.
This drug has helped get my Phosphorus level back to normal. Now, I am worried that without this, I would have low Phosphorus levels again with all the attendant symptoms!